Kentucky, 2011

Flooding in Kentucky, June 1 to 3, 2011

June 1 to 3, 2011 · NWS PAH · 4 events in 4 counties and zones

The weather pattern began to quiet down after the historic spring river flooding. With high pressure generally in control of the weather, the first half of June was very warm and dry.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The weather pattern began to quiet down after the historic spring river flooding. With high pressure generally in control of the weather, the first half of June was very warm and dry. At the beginning of June, the Mississippi River was still above flood stage from April and May's major and record-setting floods. The Mississippi River flooding in June was relatively very minor compared to the April and May flooding. Some low-lying fields along the river were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 31, 1:37 PM CST, 10 hours 23 minutes earlier.

Area forecast discussion, May 31, 1:37 PM CST, 10 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
237 PM CDT TUE MAY 31 2011

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
EARLY THIS AFTERNOON...A COLD FRONT EXTENDED FROM EAST IOWA INTO
WEST CENTRAL MISSOURI AND CENTRAL OKLAHOMA. BAND OF MID AND UPPER
LEVEL MOISTURE PARALLELING MID LEVEL WAVE MOVING EAST INTO THE
REGION WITH DIURNAL ENHANCED CU ON EITHER SIDE OF THE HIGHER CLOUD
SHIELD. RETURNS SEEN ON RADAR ARE MAINLY MID LEVEL...WITH NARROW
CONVECTION TO OUR NORTH.

FOR NOW...WILL LEAVE THE I-64 CORRIDOR DRY FOR TONIGHT ALTHOUGH
THIS AREA MAY HAVE TO BE MONITORED. THE MODELS SHOW THE MOISTURE
DIMINISHING BY THE TIME IT REACHES THE CWFA...BUT WILL WATCH IT.
THE FRONTAL BOUNDARY WILL SAG SOUTH THROUGH THE AREA WEDNESDAY.
MOISTURE IS HARD TO COME BY AND MAINLY CONFINED TO THE LOW LEVELS.
WOULD NOT BE SURPRISED IF THERE IS LITTLE TO NO CONVECTION. BUT
CANNOT RULE IT OUT...ESPECIALLY ACROSS THE OZARK TERRAIN AND JUST
EAST. BUT GIVEN THE WIND FIELDS WILL CONTINUE TO WEAKEN...DO NOT
EXPECT MUCH IN THE WAY OF SUBSTANTIAL CONVECTION. INSTABILITY AXIS
IN PROXIMITY OF THE FRONTAL ZONE AND SOME LOW LEVEL MOISTURE
ENOUGH TO MAINTAIN CONTINUITY AND LEAVE SLIGHTS IN. WILL HAVE IT
DRY WEDNESDAY NIGHT...AND EVEN THURSDAY. THERE IS SOME QUESTION
ON THURSDAY...GIVEN THE NAM IS TRYING TO INCREASE MOISTURE AND
DEVELOP SOME CONVECTION. THE OTHER MODELS...WHILE SHOWING SOME
INCREASE IN MOISTURE...ARE NOT SIGNALING THE NEED FOR A POP JUST
YET. AND...THEY KEEP THE SLIGHTLY BETTER MOISTURE MOSTLY TO THE
NORTH OF OUR AREA...PERHAPS EXTENDING INTO SOUTHERN ILLINOIS AND
SOUTHWEST INDIANA.

FRIDAY WE WILL SEE THE RIDGE BUILD BACK IN AND SET THE STAGE FOR
HOT WEATHER RIGHT ON INTO THE WEEKEND...WHICH WILL BE DISCUSSED
IN THE LONG TERM SECTION. WE EXPECT TO SEE MID 90S AREA WIDE FRIDAY
AFTERNOON.

.LONG TERM /SATURDAY THROUGH TUESDAY/...
IMPRESSIVE RIDGING ALOFT LIKELY TO CONTINUE OVER THE REGION WELL
INTO NEXT WEEK. THE 00Z ECMWF AND 12Z GFS AGREE IN THE UPPER HIGH
RETROGRESSING AT LEAST BRIEFLY TO OUR WEST SUNDAY...WHICH WILL ALLOW
A WEAK COLD FRONT TO SLIP SOUTH THROUGH THE REGION. THE ECMWF THEN
BUILDS THE HIGH RIGHT BACK OVER US...WHILE 06Z AND 12Z GFS RUNS
CONFINE IT TO THE CENTRAL AND SOUTHERN PLAINS AND GULF COAST STATES.
THE GFS IS REALLY INFLUENCED BY TROUGHING ALOFT OVER CENTRAL CANADA
WHICH FORCES STRONGER NORTHWEST FLOW FROM THE NORTHERN PLAINS
THROUGH THE GREAT LAKES AND INTO THE OHIO VALLEY. THIS SEEMS A BIT
SUSPECT AT THIS TIME.

SIDED WITH THE ECMWF FOR THIS FORECAST MAINLY DUE TO THE TYPICAL
PERSISTENCE OF SUCH STRONG RIDGING ALOFT. IN GENERAL...HOT AND DRY
CONDITIONS WILL PREVAIL THROUGH THE PERIOD. THE HOTTEST TEMPERATURES
WILL LIKELY BE SATURDAY AND SUNDAY BEFORE THE COOL FRONT TAKES THE
EDGE OFF THE HEAT JUST A BIT HEADING INTO EARLY NEXT WEEK. WITH SOME
EVIDENCE OF LOWER DEWPOINTS INFILTRATING THE REGION...WE MAY SEE A
GREATER DIURNAL RANGE...WITH A LITTLE MORE NIGHT-TIME RELIEF TO GO
ALONG WITH THE SLIGHTLY COOLER HIGHS EARLY NEXT WEEK.

GFS SOUNDINGS...PARTICULARLY FROM THE 06Z RUN...INDICATE SOME MINOR
CHANCE OF CONVECTION NEAR THE FRONT ACROSS THE SOUTHERN HALF OF THE
AREA SUNDAY...WHICH IS IN LINE WITH THE ECMWF/S LIGHT QPF.
THEREFORE...DECIDED TO ADD A SLIGHT CHANCE OF SHOWERS AND STORMS TO
THE SOUTH SUNDAY. WITH VERY WEAK WINDS THROUGHOUT THE COLUMN...ANY
STORMS WOULD BE SHORT-LIVED AND WEAK.

&&

.AVIATION...
MID AND HIGH LEVEL CLOUDS WILL MOVE ACROSS THE AREA THIS AFTERNOON
AND EVENING...WITH SOME CU AS WELL. SOUTHWEST WINDS WILL DIMINISH
AND BECOME LIGHT TONIGHT AS THE LOW LEVEL WIND FIELDS RELAX. A WEAK
FRONT WILL PUSH THROUGH AND SWITCH WINDS AROUND TO NORTHEAST
WEDNESDAY. THE CHANCE OF CONVECTION IS TOO LOW TO INCLUDE AT ANY
OF THE TAF SITES. BUT ISOLATED CONVECTION CANNOT BE RULED OUT...
ESPECIALLY DURING THE DAY WEDNESDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 31, 1:43 PM CST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
243 PM CDT TUE MAY 31 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
243 PM CDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MINOR RIVER FLOODING WILL CONTINUE. CHECK RIVER FLOOD WARNINGS
AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS CANNOT BE RULED OUT WEDNESDAY AS A WEAK
COLD FRONT PUSHES SOUTH ACROSS THE AREA. MOST LOCATIONS WILL
REMAIN DRY.

HEAT INDEX VALUES FRIDAY AND SATURDAY AFTERNOON MAY TOP OUT
AROUND 100 DEGREES...AND RANGE FROM 95 TO 100 DEGREES SUNDAY
AFTERNOON.

MINOR RIVER FLOODING WILL CONTINUE. CHECK RIVER FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Ballard

When
June 1, 12:00 AM CST to June 3, 2:00 PM CST
Where
Ballard County, 2.39 mi WNW of Wickliffe to 2.23 mi SSW of Wickliffe
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
36.984, -89.120

Flood, Carlisle

When
June 1, 12:00 AM CST to June 3, 2:00 PM CST
Where
Carlisle County, 1.23 mi SW of Berkeley to 2.01 mi SE of Berkeley
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
36.787, -89.116

Flood, Hickman

When
June 1, 12:00 AM CST to June 3, 2:00 PM CST
Where
Hickman County, Columbus to 1.22 mi W of Columbus
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
36.770, -89.100

Flood, Fulton

When
June 1, 12:00 AM CST to June 3, 2:00 PM CST
Where
Fulton County, Hickman to 1.97 mi WSW of Sassafras Ridge
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
36.570, -89.180

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316002, 316004, 316006, 316010.